Fentanyl is an extremely powerful opioid drug in the same family as heroin and morphine. The major difference between fentanyl and these other opioid drugs is found in the fact that fentanyl can be 100-times more powerful. There is a variant of fentanyl known as carfentanil that is a remarkable 10,000-times stronger than other opioids like heroin and morphine. A primary reason why the opioid addiction and overdose rate has been on an upswing is because of an ever-increasing number of people have been abusing and become addicted to fentanyl. There are some essential warning signs associated with fentanyl overdose

Street Names for Fentanyl

In order to be abreast of the dangers associated with fentanyl, a person needs to understand the street names associated with the drug. A person may encounter an individual that has overdosed on fentanyl and not realize that is the drug at issue. More often than not a fentanyl abuser or addict will not refer to the drug by its technical name. The most common street names for fentanyl in Southern California and across the United States are:

  • Apache
  • China Girl
  • China White
  • Dance Fever
  • Friend
  • Goodfella
  • Murder 8
  • Jackpot
  • TNT
  • Tang and Cash
  • Great Bear
  • He-Man
  • Poison

Symptoms of Fentanyl Overdose That Require Immediate Medical Attention

The illicit use of fentanyl can prove to be a highly dangerous proposition. The stark reality is that if a person who shows one or another of the symptoms of fentanyl overdose doesn’t obtain prompt medical assistance, death can be imminent. Fentanyl overdose can rapidly result in a slowing of a person’s breathing. Ultimately, fentanyl can cause a person’s lungs to stop functioning altogether.

The essential symptoms of fentanyl overdose are:

  • Faint pulse
  • Slowed heart rate
  • Loss of consciousness
  • Pinpoint pupils
  • Loss of coordination
  • Hallucinations
  • Muscle spasms
  • Confusion
  • Seizure

Odds are more than one of these symptoms will be present when an individual overdoses on fentanyl. As respiratory suppression occurs, or the slowing of the operation of a person’s lungs, a matter of only minutes exist before an overdose situation can become fatal. Once the initial symptoms of fentanyl overdose have been exhibited, the final phase of fentanyl overdose is highly likely to commence. The final phase includes:

  • Unconsciousness
  • Coma
  • Death

Interdiction Before Overdose

In an ideal world a fentanyl user, abuser, or addict obtains professional assistance before he or she faces the prospect of an overdose. Oftentimes, loved ones and colleagues may come together, with professional support, to have an intervention to assist a person laboring under an addiction to fentanyl. Understanding the necessity to take such a step arises from understanding the more commonplace symptoms of fentanyl addiction. These symptoms of fentanyl include:

  • Physical and psychological health problems
  • Diminished performance in school or at work
  • Physical harm due to impaired motor functioning
  • Failed interpersonal relationships
  • Inability to keep a job
  • Financial problems
  • Withdrawal
  • Arrest
  • Expressing a sense of hopelessness
  • Suicidal thoughts or actions
  • Lethargy
  • Withdrawing from family and friends
  • No longer participating in activities they once enjoyed
  • Lying or otherwise engaging in secrecy or deception
  • Engaging in risky, reckless, or otherwise dangerous behaviors

Steps to Take When Someone Overdoses on Fentanyl

The most important step that must be taken when someone overdoses from fentanyl is to call 911 and get emergency medical personnel to the scene immediately. When EMTs arrive at the scene, it must be made clear to them that the individual in need of aid and assistance has been using fentanyl and appears to have overdosed using that drug. 

If for some reason a fentanyl overdose kit is available, the medication in the kit should be administered immediately. This type of kit contains a medication known as Narcan or Naloxone. This is a medication that is designed to ease some of the symptoms associated with overdose. The fact is that the prompt administration of Narcan or Naloxone can make the difference between life and death when a person overdoses using fentanyl. 

If there appears to have been no reaction to the first dose of Narcan or Naloxone, using a second or even a third dose is acceptable. It is far better to administer multiple doses of the drug and save the life of a person who overdosed than it is to run the risk of death by overdose. EMTs must be told that Narcan or Naloxone was administered, including how many doses were used. 

When overdose treatment is completed in a hospital setting, the recommended course typically is for the individual who overdosed on fentanyl to seek treatment. The treatment process begins with medically supervised detox. The fentanyl withdrawal process can be highly challenging and even potentially dangerous. As a result, medical supervision of the detox process is a must to protect the health and wellbeing of a person in withdrawal from using fentanyl.